South Dakota, 2022

Tornadoes and Flash Flood in South Dakota, May 7, 2022

May 7, 2022 · NWS ABR · 15 events in 8 counties and zones

Storms formed in the Missouri River Valley in the afternoon producing quarter to half dollar sized hail. These storms merged into a line which would eventually produce three weak tornadoes.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Storms formed in the Missouri River Valley in the afternoon producing quarter to half dollar sized hail. These storms merged into a line which would eventually produce three weak tornadoes. One of these tornadoes destroyed a shed near Columbia. The system moved east of the James River Valley in the evening with limited severe weather thereafter. Additionally, heavy rain caused flooding in Edmunds county which had already seen minor water issues due to persistent early May rainfall. Some strong to high non-thunderstorm gusts also occurred with this system, including 66 mph in Agar and 57 mph in both the Polo and Summit areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 11:28 AM CST, 2 hours 38 minutes earlier.

Area forecast discussion, May 7, 11:28 AM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1228 PM CDT Sat May 7 2022

.UPDATE...
Issued at 1224 PM CDT Sat May 7 2022

See updated aviation discussion below.

UPDATE Issued at 1012 AM CDT Sat May 7 2022

No major changes made to the forecast this morning. The area of
clouds that has been in place over the central CWA is now
beginning to dissipate, but more clouds approaching from the west
will overspread the area late this morning and this afternoon. No
changes made to winds or temperatures at this time.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 359 AM CDT Sat May 7 2022

Southerly winds will be on the increase by late morning and expect
speeds to be strong and gusty through the afternoon. Went with a
50/50 blend of NBM/NBM90 for winds today, which did give some low
end criteria for parts of the CWA. Straight NBM90 winds do give a
bit more coverage of advisory speeds, but with the strength of the
capping inversion in place today, was a bit hesitant to go all-in
with the NBM90. Held off on a Wind Advisory at this time but will
certainly need to monitor obs throughout the day for a possible
need for a headline. Tonight, a 50 knot low-level jet sets up over
the Coteau region, which almost always brings rather strong winds
in that area, so made the Coteau an edit area and leveraged
higher end wind here, such as NBM90.

Low-level moisture will also begin increasing today, modestly. Only
expecting 50s dewpoints, but it's something nonetheless. Will also
be watching the progress of the surface trough this afternoon into
central SD as this is expected to be the focus for thunderstorm
development. Strong capping will be in place across the CWA today,
but models do show erosion over central SD as the mid-level height
falls approach. The surface convergence should also aid in help
breaking the cap. Expecting some degree of scattered areal coverage
of storms from central ND into central SD. Then, activity will move
eastward overnight aided by the low-level jet. Overall instability
is lacking a bit with MLCAPE/MUCAPE this afternoon/overnight
generally around 500-1500 J/KG based on deterministic and ensemble
output. Although, lapse rates are fairly steep and 0-6km shear is
strong - over 50 knots. All this would support potential for a
couple strong to perhaps severe storms, but would like to see more
instability to be overly concerned about overall impacts/threats.

.LONG TERM...(Sunday Evening through Friday)
Issued at 359 AM CDT Sat May 7 2022

A somewhat amplified flow pattern aloft is forecast across the CONUS
through the long term. Energy will gradually carve out an upper trof
over the western CONUS early in the period. That trof is then
expected to slowly retrograde as upper ridging exerts itself over
the Southern Plains/mid to lower Mississippi valley. By the end of
the period, energy is then expected to eject northeast into the High
Plains and Northern Plains. The models are in general agreement with
this scenario, but of course differ with the details. The best
chance for rain/storms for the early part of the forecast will be
Sunday night into Monday morning. At that time an induced sfc low is
expected to track northeast across the eastern part of SD. WAA/lift
ahead of this system combined with elevated instability should result
in some nocturnal convection over the eastern Dakotas and western
MN. After that a post-frontal drier and more stable airmass advects
into the forecast area for a couple days, with nil chances for rain.
Toward the end of next week it may start to get more active again.
However, a pretty warm EML to the tune of H7 temps exceeding 10C
advects into the forecast area, and MLCIN values increase greatly.
So, convection formation may be hampered to a decent degree for at
least part of the time period toward week's end. Temperatures
overall look to be normal or above for the entire period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1224 PM CDT Sat May 7 2022

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail through much of the afternoon. A
frontal boundary will track from west to east across the area late
this afternoon and this evening, and will be the focus for showers
and thunderstorms. Some of the storms may become severe, with
gusty winds and large hail being the main threats. Periods of
IFR/MVFR cigs and vsbys will be possible with the stronger storms.
The precipitation will exit the area overnight. VFR conditions
will then prevail across central South Dakota, but IFR/MVFR cigs
will remain across northeastern South Dakota and west central
Minnesota through the morning on Sunday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Parkin
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...Parkin
Hazardous weather outlook, May 7, 3:24 AM CST, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
424 AM CDT Sat May 7 2022

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-080930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
424 AM CDT Sat May 7 2022 /324 AM MDT Sat May 7 2022/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected across central South Dakota late
this afternoon, with activity pushing eastward through the evening
hours. A few storms could become strong to severe with hail being the
main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A chance for thunderstorms exists across the area Sunday and Monday,
although the severe threat looks minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TMT

The radar

The Bismarck radar (KBIS), 123 km away, was scanning. The volume nearest the first event began at 23:52 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 high wind, 3 tornado, 2 thunderstorm wind, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

High Wind, Corson

When
May 7, 2:06 PM CST
Where
Corson forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

High Wind, Roberts

When
May 7, 3:42 PM CST
Where
Roberts forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.630, -96.946 (the zone’s center; the record gives no point)

Thunderstorm Wind, Potter

When
May 7, 5:54 PM CST
Where
Potter County, 1.38 mi S of Gorman
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.900, -100.080

Hail, Potter

When
May 7, 5:55 PM CST
Where
Potter County, 1.19 mi NE of Tolstoy
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.210, -99.610

Hail, Potter

When
May 7, 6:01 PM CST
Where
Potter County, 0.49 mi E of Gettysburg Arpt
Measured
1 in hail
Reported by
Public
Coordinates
44.980, -99.940

Thunderstorm Wind, Faulk

When
May 7, 6:24 PM CST
Where
Faulk County, 4.85 mi WSW of Norbeck
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.150, -99.310

Hail, Faulk

When
May 7, 6:28 PM CST
Where
Faulk County, 9.69 mi S of Seneca
Measured
1.25 in hail
Reported by
Public
Coordinates
44.930, -99.510

High Wind, Hyde

When
May 7, 6:34 PM CST
Where
Hyde forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.547, -99.487 (the zone’s center; the record gives no point)

Hail, Edmunds

When
May 7, 6:37 PM CST
Where
Edmunds County, 4.93 mi SSE of Roscoe
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -99.330

Flash Flood, Edmunds

When
May 7, 6:53 PM CST to 10:30 PM CST
Where
Edmunds County, 5.72 mi NNE of Loyalton to 5.61 mi NNE of Loyalton
Cause
Heavy Rain
Reported by
Public
Coordinates
45.360, -99.250

Overland flooding resulted from intense thunderstorm rainfall, as reported on social media. 2.27 inches of rain was measured nearby.

Tornado, Brown

When
May 7, 7:12 PM CST
Where
Brown County, 6.04 mi NNW of Rudolph
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Emergency Manager
Coordinates
45.430, -98.600

A tornado touched down in an open dirt field and lingered there for less than a minute.

Tornado, Brown

When
May 7, 7:15 PM CST
Where
Brown County, 3.38 mi SW of Aberdeen
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
45.430, -98.520

A security camera captured a brief tornado touchdown in an open field.

Funnel Cloud, Brown

When
May 7, 7:33 PM CST
Where
Brown County, 1.94 mi E of Bath
Reported by
Law Enforcement
Coordinates
45.470, -98.290

Funnel Cloud, Spink

When
May 7, 7:35 PM CST
Where
Spink County, 2.07 mi WNW of Ashton
Reported by
Emergency Manager
Coordinates
45.010, -98.540

A brief funnel cloud was reported by an emergency manager.

Tornado, Brown

When
May 7, 7:37 PM CST
Where
Brown County, 1.46 mi SSE of Columbia
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
45.600, -98.310

A weak tornado demolished a shed, but no other damage was noted to the surrounding buildings.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyThe tornado archive for South Dakota, 2022Warnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018235, 1018237, 1021675, 1021646, 1021645, 1018257, 1021648, 1018238, 1021647, 1021651, 1018243, 1034049, 1018242, 1021638, 1021676.